Rasmussen University | 2026/2027 Exam Prep
+ Practice 100 Q&A + Rationales
Q1. A 6-month-old infant is admitted with a suspected diagnosis of bacterial meningitis.
Which assessment finding should the nurse report immediately?
A. Bulging fontanelle
B. Respiratory rate of 40 breaths/min
C. Heart rate of 140 beats/min
D. Mild irritability
Correct Answer: A. Bulging fontanelle
Rationale: A bulging fontanelle in an infant with suspected meningitis indicates increased
intracranial pressure (ICP), which is a life-threatening emergency. A respiratory rate of 40
breaths/min and heart rate of 140 beats/min are within normal limits for a 6-month-old
infant. Mild irritability is a nonspecific finding. The nurse should also assess for nuchal rigidity,
photophobia, and seizures and notify the provider immediately.
Q2. A nurse is teaching the parents of a child with cystic fibrosis about pancreatic enzyme
replacement. Which statement by the parents indicates correct understanding?
A. "We should give the enzymes with meals and snacks."
B. "We should give the enzymes only when the child has diarrhea."
C. "We should give the enzymes on an empty stomach."
D. "We should mix the enzymes in hot milk."
Correct Answer: A. "We should give the enzymes with meals and snacks."
Rationale: Pancreatic enzymes must be administered with every meal and snack to aid in the
digestion and absorption of fats, proteins, and carbohydrates. They should not be given only
when the child has diarrhea. They are taken with food, not on an empty stomach. Enzymes
should not be mixed in hot liquids because heat destroys the enzymes. The nurse should also
,teach the parents about signs of malabsorption and the need for a high-calorie, high-protein
diet.
Q3. A child with Tetralogy of Fallot is having a hypercyanotic spell (Tet spell). Which action
should the nurse take first?
A. Place the child in a knee-chest position
B. Administer oxygen via non-rebreather mask
C. Administer morphine sulfate as prescribed
D. Increase the IV fluid rate
Correct Answer: A. Place the child in a knee-chest position
Rationale: A Tet spell is a life-threatening emergency characterized by severe cyanosis and
hypoxia. The knee-chest position decreases venous return from the lower extremities and
increases systemic vascular resistance, which reduces the right-to-left shunt and improves
pulmonary blood flow. Oxygen, morphine, and IV fluids are appropriate interventions but the
knee-chest position is the immediate priority. The nurse should also calm the child and notify
the provider.
Q4. A 2-year-old child is admitted with suspected epiglottitis. Which action should the nurse
take first?
A. Inspect the throat with a tongue blade
B. Prepare for emergency intubation
C. Obtain a throat culture
D. Administer antibiotics as prescribed
Correct Answer: B. Prepare for emergency intubation
Rationale: Epiglottitis is a life-threatening emergency that can cause complete airway
obstruction. The nurse should not inspect the throat with a tongue blade because this can
trigger laryngospasm and complete airway obstruction. The priority is to prepare for
emergency intubation and maintain a patent airway. Throat cultures and antibiotics are
important but follow airway management. The nurse should also keep the child calm and in a
position of comfort.
, Q5. A nurse is assessing a child with pyloric stenosis. Which finding should the nurse expect?
A. Projectile vomiting after feedings
B. Bilious vomiting
C. Bloody stools
D. Abdominal distention
Correct Answer: A. Projectile vomiting after feedings
Rationale: Pyloric stenosis is a congenital condition characterized by hypertrophy of the
pyloric sphincter, leading to projectile, non-bilious vomiting after feedings. Bilious vomiting
suggests a bowel obstruction distal to the ampulla of Vater. Bloody stools suggest necrotizing
enterocolitis or intussusception. Abdominal distention is not a classic finding in pyloric
stenosis. The nurse should assess for dehydration and electrolyte imbalances.
Q6. A child with Kawasaki disease is receiving intravenous immune globulin (IVIG). Which
adverse effect should the nurse monitor for?
A. Hypertension
B. Anaphylaxis
C. Bradycardia
D. Hypoglycemia
Correct Answer: B. Anaphylaxis
Rationale: IVIG can cause anaphylaxis, especially in clients with IgA deficiency. The nurse
should monitor for signs of anaphylaxis, including urticaria, wheezing, and hypotension, and
administer epinephrine as prescribed. Hypertension, bradycardia, and hypoglycemia are not
typical adverse effects of IVIG. The nurse should also monitor for fever, chills, and headache.
Q7. A nurse is teaching the parents of a child with sickle cell anemia about preventing vaso-
occlusive crises. Which instruction should the nurse include?
A. "Encourage your child to drink plenty of fluids."
B. "Limit your child's physical activity."